Alert archive / Minnesota / Wind Chill Advisories in 2008
Wind Chill Advisory 1, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Jan 1, 2008, 3:33 PM CST for 4 counties in Minnesota; 4 counties in Iowa. It took effect at Jan 1, 2008, 6:00 PM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2008, 3:33 PM CST (21:33 UTC)
- In effect from
- Jan 1, 2008, 6:00 PM CST
- Expired
- Jan 2, 2008, 8:00 AM CST
- In force
- 14 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -116 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KARX 012133 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 333 PM CST TUE JAN 1 2008 ...BITTER WIND CHILLS TONIGHT... .TEMPERATURES WILL CONTINUE TO TUMBLE TONIGHT...FALLING BELOW ZERO. THE WINDS WILL ALSO STAY RATHER BLUSTERY FROM THE NORTHWEST AT 10 TO 20 MPH. THIS COMBINATION OF TEMPERATURES AND WIND WILL PRODUCE WIND CHILLS IN THE 20 TO 25 BELOW ZERO RANGE TONIGHT. WIND CHILLS THIS COLD CAN PRODUCE FROSTBITE TO EXPOSED SKIN IN 30 MINUTES. IAZ008-009-018-019-MNZ086-087-094-095-020545- /O.NEW.KARX.WC.Y.0001.080102T0000Z-080102T1400Z/ MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN 333 PM CST TUE JAN 1 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST WEDNESDAY. TEMPERATURES FALLING BELOW ZERO...IN COMBINATION WITH WIND SPEEDS OF 10 TO 20 MPH...WILL PRODUCE WIND CHILLS OF 20 TO 25 BELOW ZERO. WIND CHILLS THIS COLD CAN CAUSE FROSTBITE TO EXPOSED SKIN IN 30 MINUTES. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ RIECK WEATHER.GOV/LACROSSE
3 follow-up statements
000 WWUS43 KARX 020305 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 905 PM CST TUE JAN 1 2008 ...FRIGID WIND CHILLS THROUGH EARLY WEDNESDAY MORNING... .WIND CHILLS OF 15 TO 25 DEGREES BELOW ZERO HAVE BEEN OBSERVED OVER PORTIONS OF SOUTHEAST MINNESOTA INTO NORTHEAST IOWA...AND THESE WILL CONTINUE INTO EARLY WEDNESDAY MORNING AS NORTHWEST WINDS CONTINUE FROM 10 TO 20 MPH...AND AIR TEMPERATURES TUMBLE INTO THE SINGLE DIGITS BELOW ZERO. WINDS SHOULD SLOWLY DECREASE THROUGH THE NIGHT...BUT WILL BE COINCIDENT WITH TEMPERATURES FALLING WELL BELOW ZERO...HENCE...WIND CHILLS SHOULD CONTINUE TO SLOWLY FALL OR REMAIN STEADY FROM 20 TO 25 DEGREES BELOW ZERO. AFTER SUNRISE ON WEDNESDAY...WINDS WILL CONTINUE TO DIMINISH BELOW 10 MPH...AS AIR TEMPERATURES COME BACK ABOVE ZERO. THIS SHOULD BRING WIND CHILLS BACK TOWARD ZERO AS THE DAY WEARS ON. IAZ008-009-018-019-MNZ086-087-094-095-021115- /O.CON.KARX.WC.Y.0001.000000T0000Z-080102T1400Z/ MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN 905 PM CST TUE JAN 1 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST WEDNESDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST WEDNESDAY. AIR TEMPERATURES BELOW ZERO...IN COMBINATION WITH WIND SPEEDS OF 10 TO 20 MPH...WILL PRODUCE WIND CHILLS OF 20 TO 25 BELOW ZERO THROUGH EARLY WEDNESDAY MORNING. WIND CHILLS THIS COLD CAN CAUSE FROSTBITE TO EXPOSED SKIN IN 30 MINUTES. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ BINAU WEATHER.GOV/LACROSSE
000 WWUS43 KARX 020945 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 345 AM CST WED JAN 2 2008 ...COLD WIND CHILL VALUES EARLY THIS MORNING... .THE COMBINATION OF COLD AIR TEMPERATURES AND A NORTHWEST BREEZE WILL CONTINUE TO GENERATE WIND CHILL VALUES IN THE TEENS AND 20S BELOW ZERO EARLY THIS MORNING. WIND SPEEDS WILL DIMINISH SLOWLY THIS MORNING...AND AS TEMPERATURES START TO RISE AFTER SUNRISE...CONDITIONS SHOULD IMPROVE. IAZ008-009-018-019-MNZ086-087-094-095-021400- /O.CON.KARX.WC.Y.0001.000000T0000Z-080102T1400Z/ MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN 345 AM CST WED JAN 2 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING. AIR TEMPERATURES BELOW ZERO...IN COMBINATION WITH WIND SPEEDS OF 10 TO 15 MPH...WILL PRODUCE WIND CHILLS OF 20 TO 25 BELOW ZERO EARLY THIS MORNING. WIND CHILLS THIS COLD CAN CAUSE FROSTBITE TO EXPOSED SKIN IN 30 MINUTES OR LESS. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU BUNDLE UP AGAINST THE COLD. $$ MW WEATHER.GOV/LACROSSE
000 WWUS43 KARX 021350 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 750 AM CST WED JAN 2 2008 ...WIND CHILL ADVISORY ALLOWED TO EXPIRE... .AS NORTHWEST WINDS DIMINISH...WIND CHILL VALUES WILL REMAIN IN THE TEENS BELOW ZERO THIS MORNING. IAZ008-009-018-019-MNZ086-087-094-095-021500- /O.EXP.KARX.WC.Y.0001.000000T0000Z-080102T1400Z/ MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN 750 AM CST WED JAN 2 2008 ...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING. WIND SPEEDS HAVE DIMINISHED TO UNDER 10 MPH FOR MOST LOCATIONS THIS MORNING...AND AS A RESULT ARE NOT CAUSING WIND CHILLS TO DROP AS LOW AS THEY WERE OVERNIGHT. AS A RESULT...THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE. STILL...IT WILL BE QUITE COLD THROUGH THE MORNING HOURS...WITH READINGS REMAINING IN THE TEENS BELOW ZERO. $$ MW WEATHER.GOV/LACROSSE
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 3:00 PM CST, 33 minutes earlier.
Area forecast discussion, Jan 1, 3:00 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST TUE JAN 1 2008
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CONCERNS ARE ON WINDS AND WIND CHILLS TONIGHT...THEN
CLOUDS AND TEMPERATURES.
WATER VAPOR SATELLITE IMAGERY IS SHOWING A CLOSED CIRCULATION
PUSHING SOUTHEAST THROUGH WISCONSIN. VISIBLE SATELLITE IMAGERY ALONG
WITH SURFACE OBSERVATIONS INDICATE A LARGE CLEAR AREA OVER THE
FORECAST AREA...WITH STRATUS DECK ACROSS THE WESTERN ZONES AND
ACROSS MUCH OF MINNESOTA. A FEW FLURRIES WERE BEING REPORTED WITHIN
THE STRATUS DECK.
12Z MODELS IN GOOD AGREEMENT THROUGH THIS FORECAST CYCLE LEADING TO
HIGHER THAN AVERAGE CONFIDENCE. TROUGH OVER THE GREAT LAKES WILL
PUSH EASTWARD TONIGHT AND WEDNESDAY AS RIDGING BUILDS IN FROM THE
WEST WEDNESDAY NIGHT INTO THURSDAY AND WILL BEGIN A WARMING TREND.
IN THE NEAR TERM...ALL MODELS INDICATING A SCATTERED TO BROKEN DECK
OF STRATUS TONIGHT ACROSS THE AREA. MOISTURE PROFILES OFF THE
SOUNDINGS SHOWS MOISTURE DEPTH TO DECREASE THROUGH THE NIGHT AS
SUBSIDENCE TAKES OVER IN WAKE OF UPPER LEVEL TROUGH. WITH
TEMPERATURES ONLY IN THE SINGLE DIGITS TO LOWER TEENS TODAY AND
CONTINUED COLD ADVECTION WILL SEE BELOW ZERO READINGS IN MANY AREAS
TONIGHT. PRESSURE GRADIENT REMAINS TIGHT THROUGH THE NIGHT AND THIS
WILL KEEP WINDS IN THE 10 KNOT TO 20 KNOT RANGE AND WILL COMBINE TO
PRODUCE WIND CHILLS OF -15 TO -25. WILL ISSUE A WIND CHILL ADVISORY
FOR THE OPEN AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA FOR
TONIGHT THROUGH 8 AM WEDNESDAY.
ON WEDNESDAY RIDGE BUILDS EASTWARD...BUT AXIS REMAINS TO THE WEST
OF THE AREA. SHOULD SEE SUNSHINE...BUT TEMPERATURES WILL ONLY
REBOUND TO AROUND 10 DEGREES FOR AFTERNOON HIGHS. BY WEDNESDAY
NIGHT...RIDGE AXIS MOVES ACROSS THE AREA WITH WARM ADVECTION
KICKING IN ON ITS BACK SIDE AFTER MIDNIGHT ACROSS THE FAR WEST.
DEPENDING UPON SPEED OF HIGH MAY SEE LOW TEMPERATURES ACROSS THE
WEST AROUND MIDNIGHT WITH STEADY TEMPERATURES AFTER THAT. FOR NOW
WILL HOLD OFF ON ANY NON-DIURNAL TEMPERATURE TREND AT THIS TIME.
WARM ADVECTION THEN BEGINS IN EARNEST THURSDAY AS RIDGE BUILDS ACROSS
THE WEST. 850MB TEMPERATURES STEADILY WARMS FROM THURSDAY INTO
FRIDAY TO NEAR +2 TO +4 CELSIUS BY FRIDAY AFTERNOON. WARM UP AT THE
SURFACE LOOKS TO BE DELAYED WITH THE SNOW PACK...BUT WILL SEE
TEMPERATURES REBOUND INTO THE MIDDLE 20S THURSDAY AND THE LOWER 30S
FRIDAY.
LONG TERM...SATURDAY THROUGH TUESDAY
MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH THE OVERALL PATTERN BUT
STILL SHOW SOME DIFFERENCES IN HANDLING THE INDIVIDUAL SHORTWAVES
TO IMPACT THE AREA. AT THE BEGINNING OF THE PERIOD...A HIGHLY
AMPLIFIED FLOW DOMINATES THE PATTERN WITH A LARGE TROUGH ACROSS THE
WESTERN CONUS WITH RIDGING DOWNSTREAM ACROSS THE CENTRAL CONUS. AS
THE PATTERN PROGRESSES THROUGH THE WEEKEND...A MILD AND MOIST
SOUTHERLY FLOW WILL CONTINUE PUSHING NORTHWARD ACROSS THE SNOW
PACK. ONLY LIGHT PRECIPITATION EXPECTED WITH WEAK WAVES FOR THE
WEEKEND. THE BETTER CHANCES COME EARLY NEXT WEEK AS MAIN TROUGH
SHIFTS INTO THE CENTRAL CONUS. PRECIPITATION TYPE LOOKS TO BE MAINLY
RAIN...BUT WITH SURFACE TEMPERATURES CLOSE TO THE FREEZING MARK
CANNOT RULE OUT FREEZING RAIN. DIURNAL TEMPERATURE RANGE LOOKS TO
BE SMALL WITH BOUNDARY LAYER MOISTENING FROM THE MELTING SNOW AND
THUS HAVE MADE ADJUSTMENTS TO THE TEMPERATURE GRIDS.
.AVIATION...
MVFR CLOUDS NOT HOLDING TOGETHER ACROSS THE REGION AS THE AFTERNOON
WEARS ON...AND CONDENSATION PRESSURE DEFICITS SUPPORTS DECREASING
MOISTURE FROM WEST TO EAST THIS EVENING. SO...MAY HAVE SOME MVFR
CEILINGS TO DEAL WITH FOR A BIT THROUGH 06Z...BUT SKIES LOOK LIKE
THEY SHOULD SCATTER OUT AFTER THAT. HIGH PRESSURE OVER THE NORTHERN
PLAINS WILL GRADUALLY BUILD IN FOR WEDNESDAY MORNING...CONTINUING TO
CLEAR THE SKIES AND WEAKEN THE WINDS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 8 AM WEDNESDAY
FOR MNZ086-MNZ087-MNZ094-MNZ095.
IA...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 8 AM WEDNESDAY
FOR IAZ008-IAZ009-IAZ018-IAZ019.
&&
SHORT/LONG TERM...RABERDING
AVIATION..........RIECKHazardous weather outlook, Jan 1, 5:00 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CST TUE JAN 1 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-021200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CST TUE JAN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT COLD TEMPERATURES AND BRISK NORTHWEST WINDS WILL RESULT IN WIND CHILLS BELOW ZERO TODAY...AND ESPECIALLY TONIGHT. WIND CHILL READINGS TONIGHT ARE EXPECTED TO FALL INTO THE TEENS AND 20S BELOW ZERO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COUPLE OF STORM SYSTEMS ARE EXPECTED TO IMPACT THE REGION DURING THE SATURDAY THROUGH MONDAY PERIOD. THE FIRST SYSTEM WILL BRING A SURGE OF WARMER AIR INTO THE UPPER MIDWEST...WITH THE POTENTIAL FOR MIXED PRECIPITATION FROM SATURDAY INTO SUNDAY. THIS PRECIPITATION COULD BE IN THE FORM OF RAIN...SNOW...OR FREEZING RAIN...OR A COMBINATION. A SECOND AND SLIGHTLY STRONGER SYSTEM WILL MOVE IN ON MONDAY...BRINGING ANOTHER THREAT FOR A MIXED BAG OF PRECIPITATION TYPES. BOTH OF THESE STORM SYSTEMS WILL HAVE TO BE WATCHED...AS EITHER HAS THE POTENTIAL TO PRODUCE TRAVEL PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
Nearby
Wind Chill Advisories in Minnesota, 2008Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.